Q: I have been looking for information everywhere on the Internet concerning my little ferret Bandit. I adopted him a few weeks ago. The previous owner gave him a tablespoon of laxative a day because she thought the ferret needed it. His stools aren’t normal; they are runny and in liquid form. I am afraid he is sick and that the daily laxative did something negative to his internal digestive system. Should I be worried? Or would this be something that will eventually pass?
A: I agree with you that ferrets do not need daily laxatives, especially medications that may be developed for people. Sometimes giving a laxative short-term to a ferret is justified, but the medications used are those designed for the delicate systems found in our pets.
Long-term feeding of a laxative should not cause permanent damage to a ferret, but it could take days to weeks to maybe even a couple of months for the effects of the laxative to dissipate.
The main concern may be the change in the normal bacterial flora in the ferret’s gastrointestinal tract after months of a daily laxative. To return back to that healthy flora, it may take longer than you expect of feeding a healthy diet.
What you can do to help is make sure that your ferret is well-hydrated and has ample calories and other nutrients, because all of this is lost when a ferret has diarrhea. Also, visit your veterinarian to make sure there is no other underlying problem causing the runny stools you are observing.